Designs, Codes and Cryptography

, Volume 35, Issue 1, pp 111–117 | Cite as

On the Linear Complexity and Multidimensional Distribution of Congruential Generators over Elliptic Curves

  • Florian HessEmail author
  • Igor E. Shparlinski


We show that the elliptic curve analogue of the linear congruential generator produces sequences with high linear complexity and good multidimensional distribution.


elliptic curves exponential sums pseudorandom number generators 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Beelen, P., Doumen, J. 2002Pseudorandom sequences from elliptic curves. Finite Fields with Applications to Coding Theory, Cryptography and Related Areas\/,Springer-VerlagBerlin3752Google Scholar
  2. Blake, I., Seroussi, G., Smart, N. 1999Elliptic Curves in Cryptography, London Math. Soc., Lecture Note SeriesCambridge University PressCambridgeVol. 265Google Scholar
  3. Cusic, T. W., Ding, C., Renvall, A. 1998Stream Ciphers and Number TheoryElsevierAmsterdamGoogle Scholar
  4. E. El Mahassni and I. E. Shparlinski, On the uniformity of distribution of congruential generators over elliptic curves, In Proc. Intern. Conf. on Sequences and Their Applications, Bergen 2001, Springer-Verlag, London, (2002) pp. 257--264. Google Scholar
  5. Frieze, A. M., Håstad, J., Kannan, R., Lagarias, J. C., Shamir, A. 1988Reconstructing truncated integer variables satisfying linear congruenceSIAM J. Comp.17262280zbMATHGoogle Scholar
  6. Gong, G., Berson, T. A., Stinson, D. A. 2000Elliptic curve pseudorandom sequence generators, Lecture Notes in Computer ScienceSpringer-VerlagBerlin3449Vol. 1758Google Scholar
  7. G. Gong and C. C. Y. Lam, Linear recursive sequences over elliptic curves, Proc. Intern. Conf. on Sequences and Their Applications, Bergen 2001, Springer-Verlag, London, (2002) pp. 182–196.Google Scholar
  8. S. Hallgren, Linear congruential generators over elliptic curves, Preprint CS-94-143\/, Dept. of Comp. Sci., Cornegie Mellon Univ., (1994) pp. 1–10.Google Scholar
  9. Joux, A., Stern, J. 1998Lattice reduction: A toolbox for the cryptanalystJ. Cryptology11161185zbMATHMathSciNetGoogle Scholar
  10. Krawczyk, H. 1992How to predict congruential generatorsJ. Algorithms13527545zbMATHMathSciNetGoogle Scholar
  11. Konyagin, S. V., Shparlinski, I. 1999Character Sums with Exponential Functions and Their ApplicationsCambridge University PressCambridgezbMATHGoogle Scholar
  12. Kohel, D. R., Shparlinski, I. E. 2000Exponential sums and group generators for elliptic curves over finite fields, Lecture Notes in Computer ScienceSpringer-VerlagBerlin395404Vol. 1838Google Scholar
  13. J. C. Lagarias, Pseudorandom number generators in cryptography and number theory, In Proc. Symp. in Appl. Math., Amer. Math. Soc., Providence, RI, Vol. 42 (1990) pp. 115--143. Google Scholar
  14. C. C. Y. Lam and G. Gong, Randomness of elliptic curve sequences, Research Report CORR 2002-18, Faculty of Math., Univ. Waterloo, Waterloo, (2002) pp. 1–11.Google Scholar
  15. Menezes, A. J., Oorschot, P. C., Vanstone, S. A. 1996Handbook of Applied CryptographyCRC PressBoca Raton, FLGoogle Scholar
  16. Niederreiter, H. 1978Quasi-Monte Carlo methods and pseudo-random numbersBull. Amer. Math. Soc.849571041zbMATHCrossRefMathSciNetGoogle Scholar
  17. Niederreiter, H. 1992Random Number Generation and Quasi–Monte Carlo MethodsSIAMPhiladelphiazbMATHGoogle Scholar
  18. Niederreiter, H., Vielhaber, M. 1997Linear complexity profiles: Hausdorff dimensions for almost perfect profiles and measures for general profilesJ. Compl.13353383zbMATHMathSciNetGoogle Scholar
  19. Rueppel, R. A. 1986Analysis and Design of Stream CiphersSpringer-VerlagBerlinzbMATHGoogle Scholar
  20. Shparlinski, I. E. 2000On the Naor–Reingold pseudo-random number function from elliptic curvesAppl. Algebra Eng., Commun. Comput.112734zbMATHMathSciNetGoogle Scholar
  21. Shparlinski, I. E., Silverman, J. H. 2001On the linear complexity of the Naor–Reingold pseudo-random function from elliptic curvesDesigns, Codes and Cryprography24279289zbMATHMathSciNetGoogle Scholar
  22. Silverman, J. H. 1995The Arithmetic of Elliptic CurvesSpringer-VerlagBerlinGoogle Scholar
  23. Vlăduţ, S. G. 1999Cyclicity statistics for elliptic curves over finite fieldsFinite Fields Their Appl.51325zbMATHGoogle Scholar
  24. Vlăduţ, S. G. 1999 A note on the cyclicity of elliptic curves over finite field extensionsFinite Fields Their Appl.5354363zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Institut für Mathematik MA8-1Techniscke Universit, BerlinBerlinGermany
  2. 2.Department of ComputingMacquarie UniversitySydneyAustralia

Personalised recommendations